Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The Fraser-Horn and Apple properties


Authors: Joel Berman and W. J. Blok
Journal: Trans. Amer. Math. Soc. 302 (1987), 427-465
MSC: Primary 08B20; Secondary 03G25, 08A40
DOI: https://doi.org/10.1090/S0002-9947-1987-0891629-3
MathSciNet review: 891629
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider varieties $ \mathcal{V}$ in which finite direct products are skew-free and in which the congruence lattices of finite directly indecomposables have a unique coatom. We associate with $ \mathcal{V}$ a family of derived varieties, $ d(\mathcal{V})$: a variety in $ d(\mathcal{V})$ is generated by algebras $ {\mathbf{A}}$ where the universe of $ {\mathbf{A}}$ consists of a congruence class of the coatomic congruence of a finite directly indecomposable algebra $ {\mathbf{B}} \in \mathcal{V}$ and the operations of $ {\mathbf{A}}$ are those of $ {\mathbf{B}}$ that preserve this congruence class. We also consider the prime variety of $ \mathcal{V}$, denoted $ {\mathcal{V}_0}$, generated by all finite simple algebras in $ \mathcal{V}$. We show how the structure of finite algebras in $ \mathcal{V}$ is determined to a considerable extent by $ {\mathcal{V}_0}$ and $ d(\mathcal{V})$. In particular, the free $ \mathcal{V}$-algebra on $ n$ generators, $ {{\mathbf{F}}_\mathcal{V}}(n)$, has as many directly indecomposable factors as $ {{\mathbf{F}}_{{\mathcal{V}_0}}}(n)$ and the structure of these factors is determined by the varieties $ d(\mathcal{V})$. This allows us to produce in many cases explicit formulas for the cardinality of $ {{\mathbf{F}}_\mathcal{V}}(n)$. Our work generalizes the structure theory of discriminator varieties and, more generally, that of arithmetical semisimple varieties. The paper contains many examples of algebraic systems that have been investigated in different contexts; we show how these all fit into a general scheme.


References [Enhancements On Off] (What's this?)

  • [R] Balbes and Ph. Dwinger [1974], Distributive lattices, Univ. of Missouri Press. MR 0373985 (51:10185)
  • [R] Balbes and A. Horn [1970], Stone lattices, Duke Math. J. 37, 537-546. MR 0277448 (43:3181)
  • [J] Berman [1983], Free spectra of $ 3$-element algebras, Universal Algebra and Lattice Theory, Proceedings 1982, Lecture Notes in Math., vol. 1004, Springer-Verlag. MR 716173 (85d:08009)
  • [W] J. Blok [1976], Varieties of interior algebras, Dissertation, Univ. of Amsterdam.
  • [W] J. Blok and W. Dziobiak [1985], On the lattice of quasivarieties of Sugihara algebras, Studia Logica (to appear). MR 877316 (88d:08005)
  • [W] J. Blok, P. Kàhler and D. Pigozzi [1984], On the structure of varieties with equationally definable principal congruences. II, Algebra Universalis 18, 334-379. MR 745497 (86e:08005)
  • [B] Bosbach [1969], Komplementare Halbgruppen, Fund. Math. 64, 257-287. MR 0260902 (41:5522)
  • [S] Burris [1982], Discriminator polynomials and arithmetical varieties, manuscript.
  • [S] Burris and J. Lawrence [1981], A correction to "Definable principal congruences in varieties of groups and rings," Algebra Universalis 13, 264-267. MR 631561 (82j:08008)
  • [S] Burris and H. Sankappanavar [1981], A course in universal algebra, Graduate Texts in Math., No. 78, Springer-Verlag. MR 648287 (83k:08001)
  • [W] H. Cornish [1983], Antimorphic action, preprint, Flinders Univ., 186 pp. MR 879742 (89a:18009)
  • [B] A. Davey [1977], Weak injectivity and congruence extension in congruence-distributive equational classes, Canad. J. Math. 29, 449-459. MR 0441823 (56:217)
  • [J] Demetrovics, L. Hannak and L. Ronyai [1982], On the free spectra of maximal clones, C. R. Math. Rep. Acad. Sci. Canada 4, 363-366. MR 681194 (83m:08012)
  • [J] M. Dunn [1970], Algebraic completeness results for $ R$-mingle and its extensions, J. Symbolic Logic 35, 1-13. MR 0288008 (44:5206)
  • [A] L. Foster and A. F. Pixley [1964], Semicategorical algebras, II, Math. Z. 85, 169-184. MR 0168509 (29:5771)
  • [G] A. Fraser and A. Horn [1970], Congruence relations in direct products, Proc. Amer. Math. Soc. 26, 390-394. MR 0265258 (42:169)
  • [R] S. Freese and J. B. Nation [1973], Congruence lattices of semilattices, Pacific J. Math. 49, 51-58. MR 0332590 (48:10916)
  • [G] Gratzer [1979], Universal algebra, 2nd ed., Springer-Verlag. MR 538623 (80g:08001)
  • [G] Gratzer and E. T. Schmidt [1957], On a problem of M. H. Stone, Acta Math. Acad. Sci. Hungar. 8, 455-460. MR 0092763 (19:1154h)
  • [A] Horn [1969], Free $ L$-algebras, J. Symbolic Logic 34, 475-480. MR 0253886 (40:7099)
  • [T] K. Hu [1970], On equational classes of algebras in which congruences on finite products are induced by congruences on their factors, manuscript.
  • [B] Jónsson [1967], Algebras whose congruence lattices are distributive, Math. Scand. 21, 110-121. MR 0237402 (38:5689)
  • [P] Kàhler [1973], Freie endlich erzeugte Heyting Algebren, Diplomarbeit, Justus Liebig Universität, Giessen.
  • [H] Lakser [1982], Principal congruences in $ N$-permutable varieties, Algebra Universalis 14, 64-67. MR 634417 (83e:08019)
  • [S] Mac Lane [1971], Categories for the working mathematician, Springer-Verlag. MR 0354798 (50:7275)
  • [R] McKenzie [1982], Narrowness implies uniformity, Algebra Universalis 15, 67-85. MR 663953 (83i:08003)
  • 1. -[1984], A new product of algebras and a type reduction theorem, Algebra Universalis 18, 29-69. MR 743456 (86h:08011)
  • [R] McKenzie and D. Hobby [1986], The structure of finite algebras (tame congruence theory), manuscript.
  • [A] F. Pixley [1971], The ternary discriminator function in universal algebra, Math. Ann. 191, 167-180. MR 0292738 (45:1820)
  • 2. -[1985], Principal congruence formulas in arithmetical varieties, Universal Algebra and Lattice Theory, Lecture Notes in Math., vol. 1149, Springer, pp. 238-254. MR 823019 (87e:08008)
  • [J] Płonka [1971], On free algebras and algebraic decomposition of algebras from some equational classes defined by regular equations, Algebra Universalis 1, 261-264. MR 0294221 (45:3294)
  • [E] L. Post [1921], Introduction to a general theory of elementary propositions, Amer. J. Math. 43, 163-185. MR 1506440
  • [R] W. Quackenbush [1974], Structure theory for equational classes generated by quasi-primal algebras, Trans. Amer. Math. Soc. 187, 127-145. MR 0327619 (48:5961)
  • [M] F. Raca [1969], The class of functions of the three-valued logic that corresponds to the first matrix of Jas'kovski, Problemy Kibernet. 21, 185-214. (Russian) MR 0307880 (46:6995)
  • [W] Taylor [1975], The fine spectrum of a variety, Algebra Universalis 5, 263-303. MR 0389716 (52:10547)
  • [M] Tokarz [1980], Essays in matrix semantics of relevant logics, Polish Acad Sci., Institute of Philosophy and Sociology, Warszawa. MR 603277 (82h:03016)
  • [H] Werner [1970], Eine Charakterisierung funktional vollständiger Algebren, Arch. Math. (Basel) 21, 381-385. MR 0269574 (42:4469)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 08B20, 03G25, 08A40

Retrieve articles in all journals with MSC: 08B20, 03G25, 08A40


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1987-0891629-3
Keywords: Free algebra, Fraser-Horn Property, arithmetical variety, semisimple algebra, directly indecomposable, pseudo-complemented lattice, congruence lattice, clone of operations
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society